Kansas, 2014

High Wind in Kansas, April 28, 2014

April 28, 2014 · NWS GLD · 7 events in 7 counties and zones

A large, intense upper low pressure system remained stalled over the Central High Plains, resulting in peak wind gusts reaching 60 mph in the late morning and afternoon.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A large, intense upper low pressure system remained stalled over the Central High Plains, resulting in peak wind gusts reaching 60 mph in the late morning and afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 28, 5:59 AM CST, 3 hours 1 minute earlier.

Area forecast discussion, Apr 28, 5:59 AM CST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
559 AM MDT MON APR 28 2014

.SHORT TERM...(TODAY THROUGH WEDNESDAY NIGHT)
ISSUED AT 324 AM MDT MON APR 28 2014

WINDS REMAIN THE PRIMARY FORECAST FOCUS IN THE SHORT TERM WITH A
WIND ADVISORY THIS MORNING THAT IS FOLLOWED BY A HIGH WIND WARNING
THAT EXTENDS INTO TONIGHT.

THE POTENTIAL EXISTS FOR WIND HIGHLIGHTS EACH OF THE NEXT FEW
DAYS AS A RESULT OF THE STEEP SURFACE PRESSURE GRADIENT ON THE
BACK SIDE OF THE SURFACE LOW AND THE POTENTIAL TO MIX THE DEEP
STRONGER UNIDIRECTIONAL NORTH TO NORTHWEST WINDS ALOFT DOWN TO THE
SURFACE BOTH DUE TO THE SHOWERS AND SUBSIDENCE IN THE WAKE OF THE
LOW AS IT EXITS THE REGION. HAVE KEPT THE HIGHLIGHTS ISSUED LAST
EVENING IN PLACE THROUGH TODAY AND THIS EVENING. WHILE THE NEED
FOR ADDITIONAL WIND HIGHLIGHTS IS RECOGNIZED...FELT THE
TRANSITION FROM ADVISORY TO WARNING TODAY INTO TONIGHT WAS ENOUGH
FOR NOW WITH THE EXPECTATION THAT ADDITIONAL WATCHES OR AN
ADVISORY OR WARNING WILL BE ISSUED IN SUBSEQUENT UPDATES.

MOISTURE AND SHOWERS CONTINUE TO WRAP AROUND THE LOW AS IT MOVES
EAST...SO HAVE MAINTAINED A CHANCE OF SHOWERS IN MAINLY THE
NORTHEAST AND EASTERN SECTIONS OF THE FORECAST AREA BEFORE DRYER
AIR MOVES IN ALOFT WEDNESDAY AND WEDNESDAY NIGHT.

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 324 AM MDT MON APR 28 2014

A WARMING TREND LATE THIS WEEK AND THROUGH THE WEEKEND WITH A CHANCE
FOR SHOWERS AND THUNDERSTORMS A FEW DAYS.

ON THE SYNOPTIC SCALE AN UPPER LOW WILL WEAKEN ACROSS THE UPPER
MIDWEST LATE IN THE WEEK WITH ITS ASSOCIATED LONGWAVE TROUGH MOVING
EASTWARD THROUGH THE WEEKEND. ON THE WEST COAST A RIDGE WILL BE IN
PLACE OVER THE WEST COAST...BEGINNING QUITE AMPLIFIED ON THURSDAY
BUT THEN BECOMING MUCH LESS SO BY THE WEEKEND AS IT GRADUALLY MOVES
EAST. LOCALLY NORTH/NORTHWEST FLOW WILL TRANSITION TO WEST/NORTHWEST
FLOW THROUGH THE EXTENDED PERIOD...WITH SOME MID/UPPER LEVEL
MOISTURE MOVING SOUTH THROUGH THE HIGH PLAINS EARLY IN THE WEEKEND.
NORTHERLY FLOW WILL KEEP TEMPS COOL DURING THE WEEK... BUT BY THE
WEEKEND A SURFACE LOW WILL BEGIN TO FORM IN NORTHEAST COLORADO
LEADING TO SOUTHERLY FLOW SATURDAY. AS THE LOW PROGRESSES EASTWARD
MID LEVEL WINDS WILL AGAIN COME OUT OF THE NORTH BRINGING COOLER
TEMPS...BUT AT LEAST ONE MILD DAY /SATURDAY/ IS AHEAD...WITH SUNDAY
NOT LOOKING TOO BAD EITHER.

THURS/FRI...STILL REMAINING BELOW/NEAR NORMAL TEMPS AND BREEZY AT
TIMES...BUT CERTAINLY NOT AS WINDY AS EARLIER IN THE WEEK. PRECIP
CHANCES WILL BE BEST FRIDAY WITH A GOOD AMOUNT OF MID/UPPER MOISTURE
AND STEEP LOW LEVEL LAPSE RATES. AS PER USUAL LOW LEVEL MOISTURE
WILL BE SCARCE...AND ANY SHOWERS THAT DEVELOP COULD RESULT IN GUSTY
WINDS. ANY RAINFALL THAT DOES REACH THE GROUND WILL BE LIGHT AS
WELL...LESS THAN A TENTH OF AN INCH QPF.

SAT/SUN...WARMER WITH A CHANCE SHOWERS/STORMS. AS A LOW DEVELOPS IN
NORTHEAST COLORADO SOUTHERLY WINDS AT LOW/MID LEVELS WILL RESULT IN
WARM AIR ADVECTION. FAIRLY LOW CONFIDENCE IN PRECIP CHANCES AS WELL
AS SUNDAY TEMPS DUE TO MODEL DIFFERENCES. ECMWF DOES NOT SHOW LOW
DEVELOPMENT AT ALL INSTEAD DEVELOPING A WEAK HIGH PRESSURE ACROSS
THE CENTRAL PLAINS AS A LONGWAVE RIDGE MOVES ACROSS...WHEREAS THE
GFS HAS TAKES THE RIDGE SWIFTLY AND SUBTLE ACROSS THE PLAINS
SATURDAY RESULTING IN THE LOW DEVELOPMENT IN EASTERN COLORADO.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 552 AM MDT MON APR 28 2014

THE STRONG LOW PRESSURE AREA ROTATING OVER THE CENTRAL HIGH PLAINS
AND PLAINS REGION WILL BE SLOW TO MOVE EAST OVER THE NEXT COUPLE
OF DAYS. AS A RESULT...THE STRONG SURFACE PRESSURE GRADIENT WILL
CONTINUE TO PRODUCE VERY STRONG NORTHWEST WINDS ACROSS THE REGION
FOR AT LEAST THE NEXT COUPLE OF DAYS. SUSTAINED WINDS BETWEEN
30-40 KITS WITH GUSTS TO 44KTS WILL BE COMMON TODAY AND INTO THIS
EVENING WITH A SMALL DECREASE IN WIND SPEEDS AFTER SUNSET.

MCK WILL BEGIN AS VFR AND TRANSITION TO MVFR BY 17Z AS RAIN
SHOWERS MOVE INTO THE VICINITY TODAY. SHOWERS EXPECTED TO BECOME A
PREVAILING CONDITION AFTER 01Z.

GLD WILL REMAIN VFR THROUGH THE PERIOD WITH ONLY AN INCREASED
CHANCE OF SHOWERS AFTER 03Z TONIGHT.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING FROM 9 AM MDT /10 AM CDT/ THIS MORNING TO 9 PM
     MDT /10 PM CDT/ THIS EVENING FOR KSZ001>004-013>016-027>029-
     041-042.

     WIND ADVISORY UNTIL 9 AM MDT /10 AM CDT/ THIS MORNING FOR
     KSZ001>004-013>016-027>029-041-042.

CO...HIGH WIND WARNING FROM 9 AM THIS MORNING TO 9 PM MDT THIS
     EVENING FOR COZ090>092.

     WIND ADVISORY UNTIL 9 AM MDT THIS MORNING FOR COZ090>092.

NE...HIGH WIND WARNING FROM 9 AM MDT /10 AM CDT/ THIS MORNING TO 9 PM
     MDT /10 PM CDT/ THIS EVENING FOR NEZ079>081.

     WIND ADVISORY UNTIL 9 AM MDT /10 AM CDT/ THIS MORNING FOR
     NEZ079>081.

&&

SHORT TERM...LOCKHART
LONG TERM...JJM
AVIATION...LOCKHART
Hazardous weather outlook, Apr 28, 8:27 AM CST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
827 AM MDT MON APR 28 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
827 AM MDT MON APR 28 2014 /927 AM CDT MON APR 28 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

VERY WINDY CONDITIONS ARE EXPECTED AGAIN TODAY. A HIGH WIND
WARNING HAS BEEN ISSUED FOR TODAY THROUGH THIS EVENING FOR
NORTHWEST WINDS OF 35 TO 50 MPH WITH GUSTS TO 70 MPH. DUE TO
RECENT RAINFALL...THE POTENTIAL FOR REDUCED VISIBILITIES FROM
BLOWING DUST WILL BE LIMITED TO LOCATIONS SOUTH OF HIGHWAY 40.

TONIGHT WIND GUSTS WILL DECLINE TO SPEEDS OF 45 TO 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINDY CONDITIONS WILL CONTINUE THROUGH TUESDAY WITH GUSTS RANGING
FROM OF 45 TO 55 MPH. HIGHER GUSTS WILL BE POSSIBLE FOR SOME
LOCATIONS IN EAST CENTRAL COLORADO. THE WINDS WILL DECLINE DURING
THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER REPORTS OF REDUCED VISIBILITY
AND WIND SPEEDS OF 55 MPH OR GREATER ARE APPRECIATED THROUGH
SOCIAL MEDIA OR BY PHONE.

JTL

In the hours before

Local storm report, Apr 28, 5:26 AM CST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
526 AM MDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 AM     NON-TSTM WND GST GRINNELL                39.12N 100.63W
04/28/2014  M51 MPH          GOVE               KS   MESONET

&&

JJM
Local storm report, Apr 28, 5:49 AM CST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
549 AM MDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 AM     NON-TSTM WND GST 5 ESE GOVE              38.93N 100.40W
04/28/2014  M49 MPH          GOVE               KS   MESONET

&&

JJM
Local storm report, Apr 28, 6:22 AM CST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
622 AM MDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 AM     NON-TSTM WND GST GRINNELL                39.12N 100.63W
04/28/2014  M54 MPH          GOVE               KS   MESONET

&&

JJM
Local storm report, Apr 28, 8:44 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
844 AM MDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 AM     NON-TSTM WND GST 2 E COLBY               39.39N 101.01W
04/28/2014  M55 MPH          THOMAS             KS   MESONET

&&

99
Local storm report, Apr 28, 8:49 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
849 AM MDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 AM     NON-TSTM WND GST 6 ESE GOVE              38.92N 100.39W
04/28/2014  M56 MPH          GOVE               KS   MESONET

            CWOP DW2988

&&

99
Local storm report, Apr 28, 8:50 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
850 AM MDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 AM     NON-TSTM WND GST OAKLEY                  39.13N 100.85W
04/28/2014  M58 MPH          LOGAN              KS   AWOS

&&

99

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Rawlins

When
April 28, 9:00 AM CST to 11:00 AM CST
Where
Rawlins forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
39.785, -101.076 (the zone’s center; the record gives no point)

Peak wind gust was measured at the AWOS site 4 miles N of Atwood.

High Wind, Graham

When
April 28, 9:45 AM CST
Where
Graham forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.350, -99.883 (the zone’s center; the record gives no point)

Peak wind gust was measured at the Hill City ASOS site.

High Wind, Thomas

When
April 28, 10:30 AM CST to 2:30 PM CST
Where
Thomas forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

Peak wind gust was measured at the AWOS site at Shaltz Field north of Colby.

High Wind, Logan

When
April 28, 10:33 AM CST
Where
Logan forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
38.917, -101.148 (the zone’s center; the record gives no point)

Peak wind gust was measured at the AWOS site at Oakley Municipal Airport.

High Wind, Cheyenne

When
April 28, 12:28 PM CST
Where
Cheyenne forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.786, -101.731 (the zone’s center; the record gives no point)

Peak wind gust was measured at a mesonet station 9 miles WNW of St. Francis.

High Wind, Decatur

When
April 28, 1:04 PM CST
Where
Decatur forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
39.785, -100.460 (the zone’s center; the record gives no point)

Peak wind gust was measured at the AWOS site at Oberlin Municipal Airport.

High Wind, Sherman

When
April 28, 12:30 PM MST to 1:45 PM MST
Where
Sherman forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Peak wind gust was measured at the ASOS site at Renner Field in Goodland.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513934, 513938, 513937, 513939, 513931, 513935, 513936.